Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
sw cub

blood test question

My question is as follows...do most dermatologists allow lee-way for slight elevations in the blood test while on accutane. I am wondering this because one of my liver enzymes was just above the so called "normal range" in the initial blood test, and I am being retested becaue the derm thinks it will go down, however I think it will be on the high end of the normal range. When I am on accutane I am almost certain something will be bumped slightly out of the normal range by the drug, but I don't want to get taken off the medication after just one month. That would suck, get my initial breakout and then bam I can't continue the treatment. So anyways, any help on how most dermatologists treat slight elevations in the midst of the course would be great. Also, if they usually do allow slight elevations, at what point does it have to get to before they hault treatment?

Share this post


Link to post
Share on other sites

In the middle of the course, when elevations are clearly due to Accutane, most derms will allow pretty significant elevations in lipids since they are only temporary. How high they are comfortable with depends on the derm. Mine told me at one point that if my lipids got any higher she would put me on a statin drug until the course was over rather than making me stop. Usually they are more concerned over liver enzyme elevations since that indicates liver damage is occuring.

However your baselines need to not be elevated. I had to wait an extra month to start my course because my liver enzymes were above normal because i was drinking too much. I completely stopped drinking and started taking milk thistle supplements, and when i went back my derm was astounded because my liver enzymes had dropped to the low side of normal. That just goes to show how remarkeable the liver is - it can recover from most damage rather quickly once the stressor is removed, unless it has scarred.

Share this post


Link to post
Share on other sites

In the middle of the course, when elevations are clearly due to Accutane, most derms will allow pretty significant elevations in lipids since they are only temporary. How high they are comfortable with depends on the derm. Mine told me at one point that if my lipids got any higher she would put me on a statin drug until the course was over rather than making me stop. Usually they are more concerned over liver enzyme elevations since that indicates liver damage is occuring.

However your baselines need to not be elevated. I had to wait an extra month to start my course because my liver enzymes were above normal because i was drinking too much. I completely stopped drinking and started taking milk thistle supplements, and when i went back my derm was astounded because my liver enzymes had dropped to the low side of normal. That just goes to show how remarkeable the liver is - it can recover from most damage rather quickly once the stressor is removed, unless it has scarred.

Did you continue taking milk thistle while on accutane? I was considering doing this to help my liver out a little? Good or bad idea?

Share this post


Link to post
Share on other sites

Yes, i did, and my liver enzymes stayed low even when my lipids elevated a bit. I'm not sure if the milk thistle really helped because i also still wasn't drinking (maybe one or two through the entire course), but some studies indicate a protective effect on the liver and it doesn't interfere with Accutane to the best of my knowledge.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×